Feb 11, 2003
I have been HIV + for 5 years, and I currently have an undectable viral load, and t-cells that range from 800-1200.
I am a high school teacher, and need to read a lot, but my concentration seems to be a lot less than it used to be.
Can I safely take Ginkgo as a supplement for this side effect AND/OR is there anything else I can do to increase my concentration.
I'd prefer not to change my meds, because this is the only side effect I have.
Thanks for any info.
| Response from Dr. Horwath
Partially treated depression can cause decreased concentration. Perhaps you should re-evaluate with your psychiatrist whether you have other signs and symptoms of depression. These may include the obvious ones, like depressed mood, sadness, low energy, or the less obvious, such as decreased appetite, insomnia, restlessness, agitation, anxiety, excessive guilt, social isolation, loss of interest in things you used to enjoy, difficulty enjoying pleasurable activities, and a feeling of pessimism. If you have an incompletely treated depression, you may benefit from an adjustment of your antidepressant dose.
Persistent insomnia causes poor concentration. If this is a problem you are having, an adjustment of the dose of trazodone may help.
Sustiva (efavirenz) has been associated with a variety of side effects, including impaired concentration and "abnormal thinking." For most people who take Sustiva, these side effects occur during the first several months of taking the drug.
Some people with AIDS experience mild to moderate impairment of concentration due to the HIV infection. If your peripheral viral load is undetectable, this is a less likely explanation for you. There are studies that show that persons with HIV infection, but undetectable viral loads, are as likely to experience cognitive impairment as persons without HIV infection. However, we do not yet understand very well how HIV affects cognitive functions. This is an area of active research.
The use of Ginkgo supplement has not been studied scientifically in people with AIDS. Ginkgo is used in an effort to enhance concentration in some people with cognitive problems. This is more common in some European countries, like Germany. Even there, the scientific evidence for an effect isn't great. However, it may benefit you. There is no evidence that Ginkgo affects the cytochrome enzymes involved with the metabolism of most medications. Therefore, the risk of an adverse drug interaction between Ginkgo and your medications is low.
There are several series of case reports that show that psychostimulants, such as dextroamphetamine (Dexedrine) and methylphenidate (Ritalin) help to improve concentration and attention in person with AIDS, who are experiencing slowed thinking or concentration impairment. These medications may have various side effects, including appetite suppression, insomnia, increased blood pressure, nervousness, anxiety, and agitation, among others. You should discuss this option carefully with your physician and/or psychiatrist before trying it.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.